Virginia, 2009

Damaging Winds in Virginia, July 29, 2009

July 29, 2009 · NWS LWX · 2 events in 1 county or zone

A potent cold front approached Virginia on the 29th. Showers and thunderstorms developed ahead of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A potent cold front approached Virginia on the 29th. Showers and thunderstorms developed ahead of the cold front. Strong winds aloft combined with instability ahead of the front for some thunderstorms to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 29, 2:15 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 29, 2:15 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT WED JUL 29 2009

.SYNOPSIS...
A WARM AND MOIST AIRMASS WILL REMAIN OVER THE MID ATLANTIC REGION
THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. A COLD
FRONT WILL APPROACH THE AREA FRI AND STALL JUST SOUTH AND EAST OF
THE REGION THIS WEEKEND...BRINGING MORE CHANCES FOR SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

.EVENING UPDATE...
NO CHG TO FLAVOR OF FCST. CONVECTION IS WANING BOTH IN COVERAGE AND
INTENSITY. EXPECT TREND TO CONT WITH LOSS OF DAYTIME HTG...LEADING
TO STABILIZATION. WILL LOWER POPS OVERNIGHT BUT KEEP IN ISOLATED TO
SCT MENTION FOR CURRENT COVERAGE FOR THE NEXT SEVERAL HOURS.

.PREV DISC...
UPR WAVE MOVG ACRS WV THIS AFTN WILL SHIFT ACRS MID-ATLC RGN THRU
THIS EVE. WIDESPREAD SHRA XPCD TO CONT AND SPREAD EWD ACRS MOST OF
FCST AREA EARLY THIS EVE. INSTBY STILL PRESENT DESPITE CLD CVR...AND
TSTMS MAY BE EMBEDDED IN MORE WIDESPREAD SHRA CVRG EARLY THIS EVE.

PCPN SHUD SHIFT NEWD LATE THIS EVE AND BCM MORE SHRA IN NATURE.
WILL TREND POPS DOWNWARD LATE TNGT AS SFC TROF SHIFTS EWD AND WAVE
LIFTS INTO NEW ENGLAND. XCPTN WILL BE UPSLP SHRA WITH WNWLY LOW-
LVL FLOW BEHIND BNDRY.

CLD CVR AND PERSISTENT MSTR WILL LMT COOLING AND KEEP MINIMA HIGH
TNGT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
SWLY FLOW ALOFT CONTS THU...WHICH WILL HELP PRESERVE MSTR PRESENCE
ACRS FCST AREA. SCT-BKN CLD CVR EARLY IN DAY. SKY CVRG WILL INCR
DURG DAY AS CIRRUS APRCHS FROM SW AND CU FIELD DVLPS. ANY PCPN
WILL BE ISOLD IN CVRG IN THE AFTN...BUT CONFIDENCE IN PCPN IS NOT
HIGH.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A WARM...HUMID AND UNSETTLED WX PATTERN WILL PERSIST THRU THE LONG
TERM PD WITH RETURN FLOW ON THE BACK SIDE OF BERMUDA HIPRES. MAX
TEMPS EACH DAY WILL BE IN THE MID 80S TO LOW 90S FOR MOST OF THE
AREA WITH DEWPTS IN THE MID 60S TO LOW 70S. ENHANCED CHANCES FOR
PRECIP WILL EXIST WITH A SERIES OF UPPER SHORTWAVE DISTURBANCES
APPROACHING THE AREA DURING THE PD.

SWLY FLOW ALOFT WILL BE ON THE INCREASE LATE THU NIGHT INTO FRI AS
THE NEXT SHORTWAVE DISTURBANCE ROTATES AROUND BASE OF GREAT LAKES
LONG-WAVE TROUGH. TROPICAL MOISTURE WILL SURGE NWD UNDER THE DEEP
SWLY FLOW WITH OPERATIONAL MODELS SHOWING PWATS VALUES ACROSS THE
REGION REACHING TWO INCHES BY FRIDAY. 12Z GFS BUFKIT SOUNDINGS FOR
IAD SHOW SWLY LLJ INCREASING TO 60 KT AT H8...WHILE THE NAM SHOWS A
SLIGHTLY LESS IMPRESSIVE WIND FIELD. WHILE I THINK THE GFS IS A BIT
OVER DONE...THIS STRONG WIND FIELD ALOFT WOULD YIELD IMPRESSIVE
LOW/DEEP LAYER SHEAR VALUES (AS ALSO SUPPORTED BY 09Z SREFS). IF THE
AREA CAN RECEIVE SUFFICIENT DAYTIME INSTABILITY DESPITE PLENTY OF
CLD COVER...THE POTENTIAL MIGHT BE THERE FOR ANOTHER ROUND OF SVR WX
IN WARM SECTOR AHEAD OF APPROACHING COLD FRONT.

THE FRONTAL BOUNDARY PUSHES THRU LATER FRI BEFORE STALLING JUST S
AND E OF THE CWFA THRU THE FIRST HALF OF THE WEEKEND. IN WAKE OF
FROPA...DRYING CONDITIONS EXPECTED FOR SAT EXCEPT FOR LINGERING
20-30% POPS CLOSER TOWARDS THE STALLED OUT BOUNDARY.

LATE THIS WEEKEND/EARLY NEXT WEEK...MEDIUM RANGE MODELS SHOW ANOTHER
STRONG SHORTWAVE DISTURBANCE ROTATING AROUND BASE OF PERSISTENT ERN
NA TROUGH WHILE ATTENDANT COLD FRONT TRACKS THRU THE MID ATLANTIC
STATES. ONCE AGAIN...POLEWARD MOISTURE SURGE AND SYNOPTIC-SCALE LIFT
IN ADVANCE OF TROUGH WILL LEAD TO ANOTHER ROUND OF SHOWERS/TSTMS
DURING THE SUN/MON PD.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHRA XPCD ACRS WRN TERMINALS...WITH TSRA XPCD NEAR ERN TERMINALS
AS GREATER INSTBY CAN BE REALIZED. CIGS MAY LWR THIS EVE AS MSTR
RMNS IN PLACE...BUT MODEST DRYING XPCD AS SFC TROF AXIS TRANSLATES
EWD AND WIND SHIFTS TO WNWLY.

SCT-BKN CLDS TMW MRNG WITH ANY CIGS LIFTING TO VFR.

A COLD FRONT WILL APPROACH THE TERMINALS LATE THU INTO FRI...
BRINGING NUMEROUS SHOWERS AND TSTMS TO THE AREA. ANY HEAVIER STORMS
FRI COULD BRING SUB-VFR CIGS/VSBYS. STRONG SWLY FLOW AHEAD OF THE
FRONT WILL LEAD TO GUSTY WINDS AROUND 20 KT DURING THE DAY FRI.

THE FRONT WILL STALL S AND E OF THE TERMINALS...BUT WILL STILL BE
CLOSE ENOUGH TO TRIGGER A FEW SHOWERS/TSTMS SAT...MAINLY ACROSS ERN
TERMINALS. ANOTHER UPPER DISTURBANCE WILL APPROACH THE AREA SUN INTO
MON...WITH INCREASING CHANCES FOR PRECIP.

&&

.MARINE...
A COUPLE OF OBS REMAIN AOA 18 KT GUST WISE. WILL LEAVE SCA UP...THO
IT IS MARGINAL.

SMALL CRAFT ADZY CONTS THRU LATE TNGT AS LOW-LVL JET INCRS AMID
MIXING BNDRY LYR. SFC TROF MOVES EWD TWD CHSPK BAY THU...AND WILL
LMT WIND SPDS ACRS WATERS. SWLY FLOW ALOFT WILL PROMOTE WWD DVLPMT
OF SFC TROF BY AFTN...WITH SLY WINDS RESUMING LATE IN PD.

LATEST MODEL GUIDANCE INDICATES WIND SHOULD STAY BELOW SCA LEVELS
THU NIGHT BEFORE INCREASING FRI AS A COLD FRONT APPROACHES. AT THE
SFC...SLY WINDS AROUND 10-15 KT GENERALLY EXPECTED FRI.
HOWEVER...INCREASING SW GRADIENT FLOW ALOFT WILL ALLOW FOR HIGHER
GUSTS TO MIX DOWN TO THE SFC DURING THE DAY AND A SCA WILL MOST
LIKELY NEED TO BE ISSUED ON FUTURE SHIFTS. THE FLOW WILL RELAX
FOLLOWING FROPA LATE FRI INTO SAT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT THURSDAY FOR ANZ531>534-
     537>543.
     SMALL CRAFT ADVISORY UNTIL 1 AM EDT THURSDAY FOR ANZ530-535-
     536.

&&

HITCHENS

PREV...KRAMAR/KLEIN
Hazardous weather outlook, Jul 29, 2:21 PM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT WED JUL 29 2009

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
301630-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
321 PM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA TODAY. SOME
OF THE STORMS THIS AFTERNOON AND EVENING MAY BE SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL. A FEW TORNADOES WILL ALSO BE POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY THIS AFTERNOON THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY...CAPABLE OF
LARGE HAIL AND DAMAGING WINDS.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE FRIDAY FOR THE TIDAL
POTOMAC AND MARYLAND CHESAPEAKE BAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-301630-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
321 PM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY MAINLY ALONG AND EAST
OF THE BLUE RIDGE. SOME OF THE STORMS THIS AFTERNOON AND EVENING MAY BE
SEVERE...WITH DAMAGING WINDS...ISOLATED LARGE HAIL AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

KRAMAR

In the hours before

Local storm report, Jul 29, 2:28 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
328 PM EDT WED JUL 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     1 NNW OLDTOWN           39.55N  78.62W
07/29/2009                   ALLEGANY           MD   911 CENTER

            TREES DOWN ALONG OLDTOWN CEMETERY ROAD

&&

EVENT NUMBER LWX0900380

KRAMAR
Special weather statement, Jul 29, 2:32 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT WED JUL 29 2009

MDZ003-502-291945-
WASHINGTON MD-CENTRAL AND EASTERN ALLEGANY MD-
332 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORMS TO AFFECT WESTERN WASHINGTON AND
NORTHEASTERN ALLEGANY COUNTIES...

AT 331 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BELLEGROVE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

AW
Special weather statement, Jul 29, 2:41 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
341 PM EDT WED JUL 29 2009

VAZ037-039-050-051-292000-
ORANGE VA-MADISON VA-CULPEPER VA-ALBEMARLE VA-
341 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORMS TO AFFECT ORANGE...MADISON...CULPEPER AND
ALBEMARLE COUNTIES...

AT 341 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CAMPBELL...MOVING NORTHEAST AT 50 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE ORANGE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

AW
Local storm report, Jul 29, 2:42 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
342 PM EDT WED JUL 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND DMG     1 WNW OLDTOWN           39.55N  78.63W
07/29/2009                   ALLEGANY           MD   911 CENTER

            TREES UPROOTED OR SNAPPED AND SEVERAL POWER POLES DOWN
            ALONG A THREE QUARTER MILE STRETCH FROM OLD BRADDOCK
            ROAD TO OLD CEMETERY RD.

&&

CORRECTED LOCATION

EVENT NUMBER LWX0900380

KRAMAR
Local storm report, Jul 29, 2:50 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT WED JUL 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 WNW LITTLE ORLEANS    39.63N  78.40W
07/29/2009                   ALLEGANY           MD   TRAINED SPOTTER

            TREES DOWN REPORTED NEAR LITTLE ORLEANS.

&&

EVENT NUMBER LWX0900381

TCH
Special weather statement, Jul 29, 3:01 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
401 PM EDT WED JUL 29 2009

MDZ017-292015-
ST. MARYS MD-
401 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORM TO AFFECT ST. MARYS COUNTY...

AT 400 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SAINT INIGOES CREEK...MOVING NORTH AT 25 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE PARK
HALL AND ST. MARYS CITY.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

The radar

The Sterling radar (KLWX), 102 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spotsylvania

When
July 29, 3:45 PM EST
Where
Spotsylvania County, 2.72 mi W of Holladay
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.120, -77.920

A wind gust of 52 knots was measured near Holladay.

Thunderstorm Wind, Spotsylvania

When
July 29, 3:55 PM EST
Where
Spotsylvania County, 2.12 mi ENE of Belmont
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.165, -77.836

A tree one foot in diameter was blown down at Lawyers Road and Jones Powell Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188128, 188129.